Alert archive / Colorado / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 52, NWS Denver/Boulder, CO

July 10, 2000Logan County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 10, 2000, 3:35 PM MDT for Logan County, Colorado. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 10, 2000, 3:35 PM MDT (21:35 UTC)
Expired
Jul 10, 2000, 4:10 PM MDT
In force
35 min
Issued by
NWS Denver/Boulder, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Logan County, CO

The radar

The Goodland radar (KGLD), 162 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 10, 3:54 PM MDTHail 1Fleming, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.6 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2000-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 36 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2000-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
36 J/kg
Mixed-layer CIN
-214 J/kg
Mixed-layer LCL
1735 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
-32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 102136
SVRDEN
COC075-102210-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
335 PM MDT MON JUL 10 2000

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME SOUTHEASTERN LOGAN COUNTY IN NORTHEAST COLORADO

* UNTIL 410 PM MDT

* AT 335 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES SOUTHWEST OF ST PETERSBURG...OR ABOUT
  18 MILES SOUTHEAST OF STERLING...MOVING EAST AT 5 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...ST
PETERSBURG.

HAIL UP TO 1 INCH IN DIAMETER AND WIND GUSTS UP TO 60 MPH ARE 
POSSIBLE FROM THIS STORM.  MOVE INSIDE A STURDY STRUCTURE AND STAY 
AWAY FROM WINDOWS.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.

LAT...LON 4053 10303 4044 10298 4044 10267 4062 10267

BARJENBRUCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 3:15 PM MDT, 20 minutes earlier.

Area forecast discussion, Jul 10, 3:15 PM MDT, 20 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
315 PM MDT MON JUL 10 2000

THE VERY PERSISTENT UPR LVL RIDGE OVR THE SRN HALF OF THE COUNTRY IS
FCST TO REMAIN IN PLACE THROUGH THE END OF THE WEEK.  ONE CHANGE
THAT WILL OCCUR IS THE CENTER OF THE RIDGE WL MOVE FROM ITS CURRNT
POSN OVER THE SRN PLAINS TO OVER CO.  THE MAIN IMPACT FM THIS SHIFT
IN THE RIDGE AXIS WOULD BE TO CUT OFF THE FLOW OF SUBTROPICAL MSTR
ACRS THE RGN.  THE MODELS DIFFER ON THE AMNTS OF MSTR THAT WL BE OVR
THE FCST AREA.  THE NGM...AVN AND HI-RES ETA HOLD ON TO HIGHER RH
VALUES ALOFT THROUGH WED WHILE THE ETA IS DRIER AT MID LVLS. BY
LOOKING AT TODAYS WATER VAPOR PICTURES...IT APPEARS MSTR ALOFT OVR
AZ THIS AFTN WL MOVE OVER THE AREA TUES AFTN FOR ANOTHER ROUND OF
SHOWER ACTIVITY.  AFTER THAT...THE WIND FIELDS DONT SEEM TO HAVE
MUCH DRY AIR ADVECTION...SO WOULD NOT BE SURPRISED TO SEE THE MSTR
ALOFT GET TRAPPED UNDER THE RDG AND KEEP THE DIURNAL PATTERN OF AFTN
AND EVENING SHOWER ACTIVITY GOING.  THE 500 MB HGTS ARE PROGGED TO
REMAIN ABV 590 AND TEMPS AT 700 MB AND 500 MB SEEM TO UNDERGO VERY
LTL CHANGE.  AS LONG AS THE AIRMASS DOESNT UNDERGO ANY WHOLESALE
CHANGE...THE STREAK OF 90 DEGREE DAYS AND DENVER INTL AIRPORT WL
PROBABLY CONT.  THE ONLY THING TO STOP IT WOULD BE IF ANY DAY HAD
APPRECIABLY MORE CLOUD COVER THAN THE REST.

OVER THE PAST FEW DAYS...DEWPTS ON THE PLAINS HAVE BEEN SLOWLY
CREEPING HIGHER...AND AS SHOWER ACTIVITY CONTS...THIS TREND WL
CONTINUE.  OVER THE NEXT FEW DAYS...THE THREAT FM HEAVY RAINS
PRODUCED BY SLOW MOVG SHOWERS WL BE INCRSG.   IT IS TOO EARLY FOR
ANY FLASH FLOOD WATCHES...BUT BY MID-WEEK THAT COULD CHANGE.
    KDRBY

.DEN...NONE.

In the hours before

Special weather statement, Jul 10, 10:11 AM MDT, 5 hours 24 minutes before
COZ030-032>050-102000-

SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO
NATIONAL WEATHER SERVICE DENVER CO
1010 AM MDT   MONDAY   JULY 10 2000

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES

ADAMS     ARAPAHOE     BOULDER   CLEAR CREEK   DENVER       DOUGLAS
ELBERT    GILPIN       GRAND     JACKSON       JEFFERSON    LARIMER
LINCOLN   LOGAN        MORGAN    PARK          PHILLIPS     SEDGWICK
SUMMIT    WASHINGTON   WELD

SYNOPSIS:  A VERY  MOIST AIRMASS CONTINUES OVER COLORADO AS MONSOON
MOISTURE CONTINUES TO FLOW NORTHEAST FROM MEXICO.  THE AIRMASS WILL
BECOME VERY UNSTABLE THIS AFTERNOON LEADING TO SCATTERED SHOWERS AND
THUNDERSTORMS.  THE SHOWERS AND THUNDERSTORMS WILL BE FORMING BY
NOONTIME OVER THE MOUNTAINS AND BY 2 PM OVER THE PLAINS.

SOUTHWESTERLY WINDS ALOFT WILL KEEP THE SHOWERS AND THUNDERSTORMS
MOVING IN A NORTHEASTERLY DIRECTION 10-20 MPH BUT CONSIDERING THE
AMOUNT OF MOISTURE IN THE ATMOSPHERE...SOME HEAVY RAIN MAY OCCUR
OVER THE NORTHEAST PLAINS THIS AFTERNOON AND EVENING WITH AMOUNTS
OF 1 TO 2 INCHES POSSIBLE WITHIN ONE HOUR.  THIS AMOUNT OF WATER
COULD CAUSE FLOODING OF STREETS...INTERSECTIONS AND LOW LYING AREAS.
SMALL CREEKS AND STREAMS MAY ALSO RISE TO BANKFUL STAGE THIS AFTERNOON
AND EVENING.  LIGHTER AMOUNTS ARE EXPECTED ALONG THE FRONT RANGE AND
IN THE FOOTHILLS BUT SOME LOCATIONS MAY STILL GET BETWEEN ONE HALF
AND ONE INCH OF RAIN.

ANYONE NEAR OR DOWNSTREAM FROM THE BOBCAT GULCH OR HIGH MEADOW WILDFIRE
AREAS SHOULD BE ALERT FOR RAPID AND LARGE RUNOFF FROM THE BURN AREAS AND
POSSIBLE FLASH FLOODING IF MODERATE OR HEAVY RAIN OF ONE HALF INCH OR
MORE PER HOUR OCCURS.  SIGNIFICANT SOIL EROSION IS ALSO POSSIBLE IN AND
AROUND THE BURN AREAS.

WITH THE AIR BEING VERY UNSTABLE THIS AFTERNOON SOME THUNDERSTORMS IN
NORTHEAST COLORADO HAVE A SMALL POTENTIAL TO BECOME SEVERE WITH LARGE
HAIL AND STRONG GUSTY WINDS.  THE HIGHEST POTENTIAL FOR SEVERE
WEATHER WILL BE EAST OF LINE FROM FORT MORGAN TO LIMON.

SPOTTER ACTIVATION IS NOT EXPECTED BUT MAY BE NEEDED IN MORGAN...
LOGAN...WASHINGTON...SEDGWICK AND PHILLIPS COUNTIES THIS AFTERNOON
AND EVENING.  RAINFALL REPORTS WILL BE VERY MUCH APPRECIATED IF
HEAVY RAIN IS DETECTED.

END...BOODA...WSFO DENVER
Special weather statement, Jul 10, 1:26 PM MDT, 2 hours 9 minutes before
COZ030-032>050-102200-

SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO
NATIONAL WEATHER SERVICE DENVER CO
130 PM MDT   MONDAY   JULY 10 2000

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES

ADAMS     ARAPAHOE     BOULDER   CLEAR CREEK   DENVER       DOUGLAS
ELBERT    GILPIN       GRAND     JACKSON       JEFFERSON    LARIMER
LINCOLN   LOGAN        MORGAN    PARK          PHILLIPS     SEDGWICK
SUMMIT    WASHINGTON   WELD

SYNOPSIS:  VERY  MOIST AIR COVERS NORTHEAST COLORADO AS MONSOON
MOISTURE CONTINUES TO FLOW NORTHEAST FROM MEXICO.  THE AIRMASS WILL
ALSO BE VERY UNSTABLE THIS AFTERNOON AND EVENING CAUSING SCATTERED
SHOWERS AND THUNDERSTORMS.  THE SHOWERS AND THUNDERSTORMS WILL MOVE
TO THE NORTHEAST AT 10 TO 20 MPH.

WITH THE VERY MOIST AIRMASS...SOME HEAVY RAIN MAY OCCUR OVER THE
NORTHEAST PLAINS THIS AFTERNOON AND EVENING WITH 1 TO 2 INCHES
POSSIBLE WITHIN ONE HOUR.  THIS AMOUNT OF WATER MAY CAUSE FLOODING
OF STREETS...INTERSECTIONS AND LOW LYING AREAS.  SMALL CREEKS AND
STREAMS MAY ALSO RISE TO BANKFUL STAGE THIS AFTERNOON AND EVENING.

LIGHTER AMOUNTS ARE EXPECTED ALONG THE FRONT RANGE AND IN THE
FOOTHILLS WHERE SOME LOCATIONS MAY GET ONE HALF AND ONE INCH OF RAIN.

ANYONE NEAR OR DOWNSTREAM FROM THE BOBCAT GULCH OR HIGH MEADOW WILDFIRE
AREAS SHOULD BE ALERT FOR RAPID AND LARGE RUNOFF FROM THE BURN AREAS AND
POSSIBLE FLASH FLOODING IF MODERATE OR HEAVY RAIN OF ONE HALF INCH OR
MORE PER HOUR OCCURS.  SIGNIFICANT SOIL EROSION IS ALSO POSSIBLE IN AND
AROUND THE BURN AREAS.

WITH VERY UNSTABLE AIR THIS AFTERNOON...SOME THUNDERSTORMS EAST OF
A LINE FROM FORT MORGAN TO LIMON MAY BECOME& SEVERE WITH LARGE HAIL
AND STRONG GUSTY WINDS.

SPOTTER ACTIVATION IS NOT EXPECTED BUT RAINFALL REPORTS WILL BE
VERY MUCH APPRECIATED IF HEAVY RAIN IS DETECTED.

END...BOODA...WSFO DENVER

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 3:01 PM MDTSevere Thunderstorm WarningBOUPhillips44 min
Jul 10, 5:16 PM MDTSevere Thunderstorm WarningBOUWashington39 min
Jul 10, 5:45 PM MDTTornado WarningBOUWashington30 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.